Thunderstorm Wind, Halifax
- When
- June 2, 2:20 PM EST
- Where
- Halifax County, South Boston
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $8,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.700, -78.900
A severe thunderstorm produced wind gusts estimated up to 70 mph in South Boston which created power outages.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A severe thunderstorm produced wind gusts estimated up to 70 mph in South Boston which created power outages.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 2, 12:59 PM EST, 1 hour 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 159 PM EDT FRI JUN 2 2006 .AVIATION... WIDESPREAD SHOWERS AND THUNDERSTORMS ARE ANTICIPATED THROUGH THIS EVENING. A COLD FRONT IS APPROACHING THE AREA FROM THE WEST AND WILL CROSS THE MOUNTAINS TONIGHT. SHOWERS AND THUNDERSTORMS WILL PERSIST UNTIL ITS PASSAGE. STORMS MAY CONTAIN HAIL AND SUDDEN WIND GUSTS. MVRF TO IFR CONDITIONS ARE EXPECTED WITH ANY OF THE STORMS DUE TO VERY HEAVY RAIN. FOG IS EXPECTED AGAIN LATE TONIGHT WITH LIGHT WINDS JUST AHEAD OF THE FRONT AND SURFACE DEWPOINTS WELL INTO THE 60S. SKIES WILL BEGIN TO CLEAR AFTER DAYBREAK SATURDAY. && .PREV DISCUSSION... (ISSUED 1126 AM EDT FRI JUN 2 2006) SHORT TERM /REST OF TODAY/... NO CHANGES PLANNED TO GOING FCST. SFC FRONT IS APPROACHING FROM THE WEST...THUS LOOK FOR INCREASED THREAT OF SHRA/TSRA AS WE GO INTO THE AFTN/EVE. 12Z SFC ANALYSIS SHOWS A SFC COLD FRONT ALONG A PIT-CVG-MEM LINE...WITH A WEAK SFC WAVE ALONG THE FRONT IN THE VCNTY OF CVG. THIS SFC LOW IS FCST TO DEEPEN AS IT MOVES NORTHEAST TO ALONG THE MASON DIXON THIS EVENING. ASIDE FROM SOME MID DECK THIS MORNING...AREAS SOUTH AND EAST OF THE FRONT SHOULD HEAT UP THIS AFTN WITH SBCAPES OF 1500 TO 2000 J/KG. LOW LEVEL WIND FIELDS ARE FCST TO INCREASE THIS EVENING AS THE SFC LOW STRENGTHENS...SO ANTICIPATE DEEP CONVECTION TO BECOME MORE ORGANIZED. INCREASED VEERING OF LOW LEVEL WIND PROFILES ARE FCST EAST OF THE MTNS...0-3KM SRH OF 100-150...SO THINK THERE IS A CONCERN FOR SVR THREAT LATE THIS AFTN/EVE FOR PARTS OF THE MID ATLANTIC. SIMILAR TO YESTERDAY...THE DEEP CONVECTION WILL BE VERY RAIN EFFICEINT. PWATS AOA 1.5...LOW LCL...AND WARM CLOUD DEPTH WILL CONTRIBUTE TO TORRENTIAL DOWNPOURS. FLOOD WATCHES HAVE BEEN POSTED JUST NORTH OF THE CWA...CLOSER TO THE FCST TRACK OF THE SFC LOW. STRONG LOW LEVEL MOISTURE CONVERGENCE IS EXPECTED WITH AND JUST EAST OF THE LOWS TRACK. FARTHER SOUTH...THE STORMS SHOULD BE MORE TRANSIENT PER FCST INCREASE IN THE WESTERLIES...AND WILL THUS HOLD OFF ON ANY FLOOD HEADLINES ATTM. THAT SAID...WILL CLOSELY MONITOR THE DEVELOPMENT AND FORWARD SPEED OF THE CONVECTION THIS AFTERNOON. WHILE FLASH FLOOD GUIDANCE NUMBERS ARE HIGH...RAINFALL RATES ARE LIKELY TO BE INTENSE WITH 2 INCH AMOUNTS IN A SHORT PD OF TIME. IF PROGRESSION DOES NOT FALL WITHIN MY EXPECTATIONS...THEN MAY NEED TO CONSIDER A FLOOD WATCH FOR PARTS OF OUR CWA FOR THIS EVENING. PREV DISCUSSION... (ISSUED 651 AM EDT FRI JUN 2 2006) AVIATION... EXPECT SCATTERED SHOWERS AND THUNDERSTORMS IN THE OHIO VALLEY TO MOVE EAST TODAY TRIGGER STORMS IN THE MOUNTAINS BY EARLY AFTERNOON. WIDESPREAD THUNDERSTORMS WILL DEVELOP ALONG THE CENTRAL AND SOUTHERN APPALACHIANS LATE IN THE DAY...THEN MOVE EAST ACROSS THE FOOTHILLS AND PIEDMONT...LASTING WELL INTO THE EVENING. A STRENGTHENING COLD FRONT WILL REACH THE WESTERN FORECAST AREA LATE TONIGHT WHICH WILL CONTINUE THE THREAT FOR SHOWERS AND THUNDERSTORMS THROUGH THE END OF THE FORECAST PERIOD. MVRF TO IFR CONDITIONS ARE EXPECTED WITH ANY OF THE STORMS DUE TO VERY HEAVY RAIN. FOG IS EXPECTED AGAIN LATE TONIGHT WITH LIGHT WINDS JUST AHEAD OF THE FRONT AND SURFACE DEWPOINTS WELL INTO THE 60S. PREV DISCUSSION... (ISSUED 349 AM EDT FRI JUN 2 2006) SHORT TERM /TODAY THROUGH SUNDAY NIGHT/... STRONG SHORT WAVE COMING LOCATED ON THE WATER VAPOR LOOP IN THE MID MISSISSIPPIY VALLEY WILL REACH THE FORECAST AREA(FA) TONIGHT. THE PERIOD OF BEST LIFT WILL BE FROM 00Z SATURDAY THROUGH 00Z SUNDAY. THEN THE UPPER LOW CLOSES OFF OVER THE EASTERN GREAT LAKES WITH ADDITIONAL SHORT WAVES ROTATING AROUND THIS SYSTEM WHICH WILL LEAD TO A CONTINUES CHANCE OF PRECIPITATION FOR THE COUNTY WARNING AREA THROUGH SUNDAY NIGHT. WILL BE SLOWING DOWN TIME OF HIGHEST CHANCE OF RAIN...SIGNIFICANTLY RAISING CHANCE OF RAIN TONIGHT ESPECIALLY IN THE PIEDMONT AND IN THE FAR WEST. AT THE SURFACE...THE COLD FRONT CURRENTLY EXTENDS FROM CENTRAL PENNSYLVANIA TO A LOW IN SOUTHEAST MISSOURI THEN INTO THE SOUTHERN PLAINS. TIMING OF THE FRONT HAS SLOWED ON THE PAST FEW MODELS RUNS. 00Z NAM AND GFS NOW HAVE FROTAL PASSAGE ON SATURDAY. THE 850 MB FRONT COMES THROUGH EARLY SATURDAY MORNING WITH THE BETTER COLD AIR ADVECTION LAGGING BEHIND UNTIL SATURDAY NIGHT. A LOW MOVING NORTHEAST ALONG THE FRONT THIS AFTERNOON AND EVENING WILL ENHANCE THE CONVERGENCE AND LIFT IN THE WESTERN COUNTY WARNING AREA TODAY. THEN ONCE THIS LOW MOVE INTO NORTHERN VIRGINIA THE SURFACE FRONT WILL PUSH THROUGH AND WILL BE SOUTHEAST OF THE FORECAST AREA BY 00Z SUNDAY. SINCE THE FRONT IS COMING THROUGH SLOWER HAVE RAISED MINIMUM TEMPERATURES FOR TONIGHT. MODELS KEEP HIGH RELATIVE HUMIDITY OVER THE REGION THROUGH SATURDAY NIGHT. EAST OF THE MOUNTAINS MAY CLEAR OUT TEMPORARILY BEHIND THE FRONT ON SATURDAY BUT ENOUGH LOW LEVEL MOSITURE LEFT THAT WHEN COLD POOL ALOFT ARRIVES SCATTERED STRATOCUMULUS WILL DEVELOP. LONG TERM /MONDAY THROUGH THURSDAY/... NO CHANGES AT THIS TIME. AVIATION... SHOWERS AND TSTMS WILL AGAIN BE NUMEROUS (PROBABLY MORE SO THAN ON THURSDAY) ACROSS THE SERVICE AREA THIS AFTN AND EVENING AS COLD FRONT BEARS DOWN ON THE REGION. ADDED A PERIOD OF PREVAILING THUNDERSTORMS FOR MOST SITES FOR A FEW AFTN HOURS TODAY. ACTIVITY SHOULD BE SLOWLY TAPERING OFF FROM 00Z TO 06Z. OTHERWISE LOOKING AT MORE FOG THIS MORNING THAN YDAY DUE TO TODAYS RAINFALL. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 243 PM EDT FRI JUN 2 2006 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-031200- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 243 PM EDT FRI JUN 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE...PRODUCING HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS IN EXCESS OF 60 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS ARE POSSIBLE BOTH SUNDAY AND MONDAY AFTERNOONS. DUE TO COLD TEMPERATURES ALOFT DURING THIS PERIOD...SOME OF THE THUNDERSTORMS STORMS MAY PRODUCE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. LAWRENCE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 226 PM EDT FRI JUN 2 2006 VAZ044-058-021930- HALIFAX VA-PITTSYLVANIA VA- 226 PM EDT FRI JUN 2 2006 ...STRONG THUNDERSTORMS WILL MOVE ACROSS PITTSYLVANIA AND HALIFAX COUNTIES... AT 225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES EAST OF BLAIRS...MOVING EAST AT 30 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...ELMO...INGRAM AT 240 PM EDT...TURBEVILLE AT 250 PM EDT...SOUTH BOSTON...HALIFAX AT 305 PM EDT...SCOTTSBURG AT 315 PM EDT...HITESBURG AT 325 PM EDT... EXPECT RAINFALL AMOUNTS OF ONE INCH PER HOUR...SMALL HAIL...WIND GUSTS TO 40 MPH AND CLOUD TO GROUND LIGHTNING. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. PH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 316 PM EDT FRI JUN 2 2006 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-022115- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... DANBURY...EDEN...BOONE...WILKESBORO...YADKINVILLE...TAZEWELL... MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI...RADFORD... BLACKSBURG...INDEPENDENCE...GALAX...FLOYD...NEW CASTLE... CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE...LEXINGTON... STUART...ROCKY MOUNT...BEDFORD...AMHERST...MARTINSVILLE... DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON...KEYSVILLE... BLUEFIELD...HINTON...UNION...LEWISBURG 316 PM EDT FRI JUN 2 2006 ...SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE AREA THIS AFTEROON AND EVENING... SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE AREA THIS AFTERNOON AND EVENING. MAJORITY OF THE THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL AMOUNTS OF UP TO 2 INCHES IN LESS THAN AN HOUR. THIS WILL LIKELY CAUSE MINOR FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS...STREETS AND UNDER PASSES. IN ADDITION...THE STORMS MAY BRING WIND GUSTS TO 40 MPH AND SMALL HAIL. RCS
The Raleigh/Durham radar (KRAX), 121 km away, was scanning. The volume nearest the first event began at 19:18 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516133.